Winter Storm, Ashland
- When
- April 23, 12:00 PM EST to April 25, 7:00 AM EST
- Where
- Ashland forecast zone
- Property damage
- $250,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
An unprecedented late winter storm affected portions of northern Ohio. A low pressure system over southeastern Ohio moved northeast across western Pennsylvania and into western New York State on the April 23rd.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An unprecedented late winter storm affected portions of northern Ohio. A low pressure system over southeastern Ohio moved northeast across western Pennsylvania and into western New York State on the April 23rd. Precipitation associated with this low began as rain in northern Ohio early on the 23rd. The rain quickly transitioned to wet, heavy snow by early afternoon. As the low moved through western New York State, it turned northwest and eventually became centered to the north of Lake Erie by late on the 23rd. Wintry precipitation continued into the 24th across north-central Ohio as bands of snow rotated around the low pressure center. Lake Erie helped enhance these bands and snowfall rates at times were well in excess of an inch per hour. The snow began to taper off during the early morning hours of the 25th. During this event, heavy wet snow accumulated on trees and power lines causing several hundred thousand homes to lose power. Tree damage, especially across the eastern suburbs of Cleveland, was substantial. Hundreds of accidents were also reported during this event as the wet, heavy nature of the snow made it hard to treat roadways. Officially, 12.4 inches of snow fell at Cleveland Hopkins International Airport. Other snowfall reports included; 25.3 inches in North Royalton/Broadview Heights (Cuyahoga County), 19.8 inches at Pepper Pike (Cuyahoga County) and 21.8 inches at Thompson (Geauga County). The heavy snow fell as far south as Ashland and Richland Counties with 10.1 inches measured officially at Mansfield Lahm Airport. This snowstorm is believed to have produced the latest one inch snowfall ever in northern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 23, 10:53 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OHIO 1153 AM EDT SAT APR 23 2005 .AVIATION(12Z-12Z)... QUITE A CHALLENGING AVIATION FCST. 06Z NAM AND 09Z RUC NOW SHOW THE LOW TRACKING OVER YNG AND THEN STALLING THRU 00Z BEFORE THE MAIN ENERGY MOVES NE. WL CONTINUE WITH IFR CONDITIONS FROM CLE AND MFD AND WEST AS PLENTY OF WRAP AROUND MOISTURE WILL KEEP PCPN AROUND FOR THE NEXT 24 HOURS. WL DELAY THE CHANGEOVER BY AN HOUR OR TWO AT CLE AND MFD WITH THE NEW RUNS BEING JUST SLIGHTLY WARMER. WINDS WILL ALSO BE A CONCERN OVER THE WESTERN SITES...WITH GUSTS TO 35 MPH POSSIBLE. AM A LITTLE WORRIED ABOUT THE 50KT 925MB JET MIXING DOWN THIS AFTN. HOWEVER...SIGNIFICANT DIRECTIONAL SHEAR WILL LIKELY NOT ALLOW THIS TO HAPPEN. FOR THE EASTERN SITES...THINK THERE IS A POSSIBILITY OF PCPN BCMG SHOWERY THIS AFTN WITH SOME DRYING NOTED ON RADAR PICTURES OVER WV. STILL...CIGS SHOULD REMAIN IFR EVEN THOUGH VSBYS MAY IMPROVE THIS AFTN. WILL KEEP ERI ALL RAIN FOR THIS ISSUANCE...BUT WILL CHANGE YNG AND CAK OVER TO SNOW AROUND 06Z. && SHORT TERM (THIS AFTERNOON)... TRICKY FORECAST FOR THE SHORT TERM AS SOME LOCATIONS HAVE ALREADY CHANGED OVER TO SNOW WHILE OTHER ARE HOLDING ONTO -RA WITH TEMPS IN THE MID 30S. OTHER AREAS ARE CURRENTLY MIXED RAIN AND SNOW. LOOKING FOR MOST LOCATIONS S AND W OF CLE TO MIX OR CHANGE TO SNOW DURING THE AFTERNOON WHILE AREAS EAST OF CLE TOWARDS YNG AND INTO NW PA HOLD ONTO MAINLY RAIN FOR THE AFTN PERIOD. TEMPS WILL REMAIN STEADY FOR SLOWLY DROP THRU THE AFTN FOR MAINLY ALL OF FORECAST AREA. AS LOW MOVES NE OF CWA LATER THIS EVENING AND COLDER AIR CONT. TO BUILD OVER AREA EXPECTING MOST LOCATIONS TO CHANGE OVER TO ALL SNOW TONIGHT AS MENTIONED IN PREVIOUS FORECAST. && .PREV. SHORT TERM(TODAY THRU SUN NGT)... GFS FINALLY IN AND IT AND NAM CONT TO BE IN PRETTY GOOD AGREEMENT TDA. STL..KIND OF A TOUGH FCST GIVEN THE SNOW POTENTIAL AND TIME OF YEAR. MODELS ARE A TAD SLOWER BRINGING COLDER AIR IN THAN 12Z RUNS WERE. WITH THAT IN MIND..ERN 2/3 OF FA SHOULD RMN JUST RA TDA GIVEN LLVL THICKNESS PROGS AND BUFKIT SOUNDINGS. ONLY NW OH SHOULD SEE ANY SNOWFALL BY SUNSET AND DON/T EXPCT MUCH IF ANY ACCUM. 4 INCH SOIL TEMPS AT FREMONT AND WOOSTER ARE 53 AND 55 DEGS RESPECTIVELY THIS AM. WL LIKELY TAKE QUITE A SNOW BURST TO GET ANY ACCUM GOING. WL PROB GET TO A POINT WHERE ACCUM STOPS AS WARM GROUND WL MELT FM BLO AS FAST AS NEW ACCUM OCCURS. SYNOPTIC MOIST RATHER ABUNDANT TDA AND TGNT BUT BEST VVEL BLO SNOW GROWTH ZN. ALSO WL HV QUITE A BIT OF DIR SHEAR WITH LLVL THICKNESS ACTUALLY INCREASING SUN AFT. STL ENUF LAKE ENHANCEMENT FOR A POTENTIAL DECENT SNOW. GIVEN UNCERTAINITY AND TIME OF YEAR WL KEEP WATCH GOING FOR NRN OH. HV COORD THIS WITH DTX AND IWX. WL BACK TIMING OF WATCH UP SLIGHTLY. F.Y.I...LATEST 1 INCH SNOW EVER AT KERI OCCURED ON APRIL 24TH. AS FAR AS ACCUMS GO...MOST OF THIS SHOULD OCCUR TGNT AND COULD GET SEVERAL INCHES ESP ON HIGHER TERRAIN S OF LERI. WL PROB BE PRETTY TOUGH TO GET SIG ACCUM ON SUN BUT CERTAINLY AN INCH OR THREE IS PSBL ON HIGHER TERRAIN. SHSN LIKELY SUN NGT BUT AGN WOULD NOT EXPCT MUCH MORE ACCUM. WAA RETURNS FOR BEGINNING OF THE WEEK WITH TEMPS GETTING INTO THE 50S MON WRN AREAS. ATTM SFC TEMPS IN THE LOW TO MID 40S ALL AREAS. HIGHS TDA WL LIKELY OCCUR THIS AM WITH TEMPS DIPPING INTO THE 30S THIS AFT. THINK THIS WL BE A VERY GRADUAL PROCESS GIVEN DWPTS. TEMPS WL THEN RMN IN THE 30S THRU MON AM. && .LONG TERM (MON-FRI)... AN UNSETTLED WEEK IS EXPECTED WITH PERIODS OF PCPN WITH A WARMING TREND AS THE DEEP CUTOFF POLAR VORTEX GRADUALLY FILLS AND LIFTS NORTH AWAY FROM THE REGION. ANOTHER SHORT WAVE ROTATES ACROSS THE REGION DURING MIDWEEK WITH ZONAL FLOW GRADUALLY BECOMING ESTABLISHED BY NEXT WEEKEND. THIS SHOULD ALLOW SEASONABLE TEMPERATURES TO RETURN. THE GFS AND ECMWF ARE IN GOOD AGREEMENT DURING THE WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...WINTER STORM WATCH FOR HEAVY SNOW FROM CLE CAK WEST TO TOL AND FDY SAT AFTERNOON THROUGH SUNDAY .PA...NONE. && SHORT TERM...ABE PREV. SHORT TERM...KUBINA LONG TERM...LAPLANTE AVIATION...MRD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 627 AM EDT SAT APR 23 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-241026- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 627 AM EDT SAT APR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY LOW PRESSURE WILL MOVE INTO WESTERN NEW YORK STATE BY THIS EVENING. ON THE WEST SIDE OF THE LOW...UNSEASONABLY COLD AIR WILL FILTER INTO THE REGION LATER TODAY AND TONIGHT CAUSING RAIN TO CHANGE TO SNOW FROM WEST TO EAST. THIS TRANSITION WILL BEGIN IN NORTHWEST OHIO LATE THIS AFTERNOON AND SPREAD INTO WESTERN PENNSYLVANIA AROUND MIDNIGHT. SEVERAL INCHES OF SNOW ARE POSSIBLE BY DAYBREAK SUNDAY...ESPECIALLY ON HIGHER TERRAIN INLAND FROM LAKE ERIE. .DAYS TWO THROUGH SEVEN... SNOW WILL CONTINUE ON SUNDAY AS THE LOW OVER NEW YORK STATE BECOMES NEARLY STATIONARY. THE SNOW SHOULD BEGIN TO TAPER OFF FROM WEST TO EAST SUNDAY AFTERNOON. HOWEVER...SNOW WILL CONTINUE THROUGH SUNDAY NIGHT IN NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. SEVERAL MORE INCHES OF SNOW ARE POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447649, 5447650, 5447651, 5447652, 5447653, 5447654.